Drug-induced cases of orbital inflammation and uveitis are rare.We present a bisphosphonate-induced case of unilateral orbital inflammation and bilateral anterior uveitis.
PATIENTS AND METHODS:
A 75-year-old female presents because of pain and swelling around her left eye with an onset 2 days after an intravenous zoledronic acid therapy for osteoporosis. Examination reveals reduced visual acuity of 0.2, proptosis of 4 mm, marked conjunctival chemosis and hyperemia, ophthalmoplegia and choroidal folds in the left eye and a bilateral anterior uveitis. CT and MRI scans show signs of diffuse pre- and postseptal inflammation in the left orbit.
Initiation of intravenous methylprednisolon leads to a complete regression of the inflammatory process within days. This causality between the therapy with bisphosphonates and an orbital inflammation as well as an anterior uveitis corresponds to the literature. Drug-induced cases of orbital inflammation and uveitis have also been reported following use of antiinfectious drugs, biologica and vaccines.
Iatrogenic causes should be considered in the differential diagnosis of orbital inflammations, scleritis and uveitis. Findings are mostly reversible after discontinuation of the drug and therapy of inflammation.